Colorado, 2018

Hail in Colorado, August 25, 2018

August 25, 2018 · NWS GLD · 2 events in 1 county or zone

A small line of thunderstorms moved southeast across East Central Colorado in the evening. Dime size hail was reported from these storms in Yuma County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A small line of thunderstorms moved southeast across East Central Colorado in the evening. Dime size hail was reported from these storms in Yuma County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 25, 3:00 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 25, 3:00 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
400 PM MDT Sat Aug 25 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 315 PM MDT Sat Aug 25 2018

Forecast concerns will be chance of thunderstorms into Sunday, how
hot does it get through Monday, Fire Weather on Monday, and how much
does it cool off Tuesday. Satellite showing an amplified flow over
the Pacific. This flow flattens out and is more progressive over the
country. Subtropical moisture is streaming into the area from the
southwest.

For Tonight/Sunday...Very unorganized/weak forcing expected through
the night. Currently earlier storms have weakened and moved north of
the area. These storms appear to be result of right rear quadrant of
jet. Expect that activity to move north as that right rear quadrant
moves north and then stays to the north and west of the area through
the night. Little to no height falls also do not occur through the
night with the largest happening late in the night.

Still despite the loss of the jet, the main shortwave and height
falls are near/over northwest corner with also a subtle surface
convergence boundary. Earlier models were not developing much
precipitation in the northwest portion. However they now appear
to be missing this with the 18Z Nam and the most recent run of the
Hrrr catching the persistent linear storms near/over Yuma county.
So raised pops in the northwest corner.

A second area of development looks to be in the southern third of
the area. This is where the best mid level moisture resides plus
this is where the least cap and most instability resides. So will
also have chance pops in this area as well. With precipitable
water values near 1.5 inches, locally heavy rainfall will be
possible and Cams would support that as well. In addition to the
locally heavy rainfall, damaging winds will be the other main
threat due to steep low level lapse rates/high Dcape values.

For Sunday, right rear quadrant stays near the northwest portion
of the area through the afternoon. Also it looks like shortwave
ridging will be in place during the day. So will keep the day dry.
Models have not been too bad on maxes recently and see no reason
to deviate significantly from any blend. That means temperatures
in the 90s once again.

For Sunday night/Monday...Right rear quadrant of jet is near the
northern portion of the area through the evening. This moves
across the forecast area during the overnight hours. Next
shortwave trough moves through during the evening. Right now the
blend only gives me a slight chance in the evening. Can see this
activity needing to be extended into the overnight hours. At this
time, I can live with what is in there.

Main change for this period was to make the high temperatures
warmer. On Monday, look to have plenty of sun with downslope
winds through mid levels. Also should have prefrontal warming. So
warmed maxes above what the blend gave me. For the fire weather
concern please refer to that section below.

For Monday night/Tuesday...Front moves through during the night.
However it looks dry due to deep dry air mass with 700 mb
temperatures of +15 or higher. So we stay capped. Models are cooler
on Tuesday from previous run. Blend does look reasonable at this
time, and see no reason to change it.

.LONG TERM...(Tuesday night through Saturday)
Issued at 131 PM MDT Sat Aug 25 2018

After the cold front passes through Tuesday, a warm front moves
through the Tri-State region Wednesday into Thursday raising temperatures
back into the 90s through the end of the week. High pressure
rebuilds over the southwest U.S. from the East coast by Thursday.
A series of shortwaves will move through the Tri-State region
Wednesday night through Saturday leading to precipitation chances,
though chances remain low at this time. Temperatures cool off
slightly Saturday as a trough extends south across the central
Plains and moves eastward during the day. By Saturday night, a
ridge begins shifting east over the southern Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 400 PM MDT Sat Aug 25 2018

For KGLD and KMCK, vfr conditions expected through the period.
Good agreement that a weather disturbance moves across the
forecast area from the southwest from taf issuance through shortly
after sunrise Sunday morning with drier air throughout the
atmosphere moving in behind it.

At this time shower and thunderstorm activity appears to miss
both terminals, enough that it wont be mentioned in the terminal
forecast. If either terminal were to get any thunder it would be
in the KGLD area around 00z through perhaps 06z with gusty outflow
winds the primary threat.

Will monitor convective threat closely and its possible amendments
will be needed.

&&

.FIRE WEATHER...
Issued at 315 PM MDT Sat Aug 25 2018

For Monday...For counties along the Colorado border, relative
humidities will drop to near 15 percent. However, at this time winds
look to stay below 25 mph. Will continue to watch this day closely.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...NEWMAN
AVIATION...99
FIRE WEATHER...BULLER
Hazardous weather outlook, Aug 25, 2:06 PM MST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
306 PM MDT Sat Aug 25 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
306 PM MDT Sat Aug 25 2018 /406 PM CDT Sat Aug 25 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms will be possible into the
overnight hours. A few of these storms could become severe with
damaging winds and locally heavy rainfall the main threats.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 25, 3:51 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
451 PM MDT SAT AUG 25 2018

COZ090-252300-
Yuma County CO-
451 PM MDT SAT AUG 25 2018

At 449 PM MDT, Doppler radar was tracking a thunderstorm 16 miles
south of Yuma, moving east at 15 mph.  This thunderstorm was
producing rainfall rates of 2.5-3 inches per hour.  Zero visibility
and standing water on roadways are expected with this storm.

Locations impacted include...
Abarr and Heartstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3999 10249 3980 10249 3981 10280 3995 10280
TIME...MOT...LOC 2249Z 262DEG 14KT 3989 10268

Lundquist
Special weather statement, Aug 25, 4:00 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
500 PM MDT SAT AUG 25 2018

COZ090-252315-
Yuma County CO-
500 PM MDT SAT AUG 25 2018

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Yuma, moving east at 15 mph.  Zero visibility and
shallow standing water on roadways is expected due to the torrential
rainfall.

Locations impacted include...
Abarr and Heartstrong.

LAT...LON 3979 10279 3997 10279 4000 10248 3978 10247
TIME...MOT...LOC 2300Z 262DEG 14KT 3990 10266

Lundquist
Special weather statement, Aug 25, 5:30 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
630 PM MDT SAT AUG 25 2018

COZ090-260045-
Yuma County CO-
630 PM MDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
645 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Arickaree School, or 20 miles south of Yuma,
moving northeast at 30 mph.

Dime size hail and winds up to 50 mph will be possible with this
storm.

Locations impacted include...
Abarr.

LAT...LON 4000 10279 4004 10279 4007 10275 3986 10254
      3975 10280 4000 10280
TIME...MOT...LOC 0029Z 232DEG 26KT 3985 10286

Lundquist
Special weather statement, Aug 25, 5:46 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
646 PM MDT SAT AUG 25 2018

COZ092-260100-
Cheyenne County CO-
646 PM MDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 700 PM MDT...

At 646 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Cheyenne Wells, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3873 10233 3887 10222 3879 10204 3871 10205
      3863 10215
TIME...MOT...LOC 0046Z 214DEG 24KT 3873 10217

Lundquist
Special weather statement, Aug 25, 5:52 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
652 PM MDT SAT AUG 25 2018

COZ090-260100-
Yuma County CO-
652 PM MDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
700 PM MDT...

At 651 PM MDT, trained weather spotters reported a strong
thunderstorm 5 miles east of Yuma, moving east at 25 mph.

Dime size hail and winds of 30 mph have been reported near Yuma with
this storm.

Locations impacted include...
Eckley.

LAT...LON 3995 10270 4021 10271 4031 10238 3998 10242
TIME...MOT...LOC 0051Z 256DEG 24KT 4012 10262

Lundquist
Special weather statement, Aug 25, 5:55 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
655 PM MDT SAT AUG 25 2018

COZ090-260115-
Yuma County CO-
655 PM MDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
715 PM MDT...

At 654 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Arickaree School, or 22 miles south of Yuma,
moving east at 15 mph.

Nickel size hail and winds of 30 mph will be possible with this
storm.

Locations impacted include...
Abarr.

LAT...LON 3995 10280 3999 10265 3970 10262 3969 10280
TIME...MOT...LOC 0054Z 261DEG 12KT 3982 10286

Lundquist

The radar

The Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Yuma

When
August 25, 5:55 PM MST
Where
Yuma County, 3.01 mi SE of Yuma Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.075, -102.674

Hail, Yuma

When
August 25, 6:40 PM MST
Where
Yuma County, 1.14 mi ESE of Abarr
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.841, -102.702

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779096, 779097.